Skip to Content

Allergic Reaction to a Medicine

An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.

A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.

A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.

Health Library

  • Allergic Reaction to a Medicine

Connect With Us

  • facebook
  • YouTube
  • twitter
  • GlassDoor
  • LinkedIn
  • Instagram
 

400 West 16th Street, Pueblo, CO 81003

719.584.4000